Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 135, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 8, 2001, 3:41 PM EDT for Wise County, City of Norton, Virginia. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 8, 2001, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Wise County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 3:55 PM EDT | Thunderstorm Wind | Pound, VA | Trees down on power lines. |
| Jul 8, 4:00 PM EDT | Thunderstorm Wind | Wise, VA | Trees down on power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 1463 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:11 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 8, 3:11 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 311 PM EDT SUN JUL 8 2001 SATELLITE SHOWING MCS TRACKING INTO EAST KY...IT SHOULD CONTINUE HEADING SOUTH INTO OUR UNSTABLE ATMOSPHERE. NORTHERN ZONES ALREADY BOXED. WILL GO WITH LIKELY POPS ACROSS THE CWA FOR TONIGHT. COULD SEE SEVERE WEATHER FURTHER SOUTH OF THE BOX THIS EVENING. HEAVY RAIN IS LIKELY WITH PW'S NEARING 2 INCHES. WILL MENTION HEAVY RAIN TOO. SQUALL LINE MOVING QUICKLY...SO MOST OF THE ACTIVITY SHOULD BE SOUTH OF US BY MIDNIGHT. FOR THE REST OF THE PERIOD...SHORTWAVES RIPPLING THROUGH OUR AREA UNDER NORTHWEST FLOW THROUGH TUESDAY...BUT MOISTURE BECOMES MORE LIMITED LATE TUESDAY...WILL GO WITH CHANCE POPS ON MONDAY AND TUESDAY AND DRY TUESDAY NIGHT THROUGH THURSDAY. CHA 72 92 71 91 / 60 40 30 30 TYS 70 90 70 89 / 60 40 30 30 TRI 68 88 68 87 / 70 40 30 30 OQT 70 90 70 89 / 60 40 30 30 .MR X... NC...NONE. TN...SEVERE THUNDERSTORM WATCH FOR NORTHEAST TN UNTIL 8 PM. VA...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST VA UNTIL 8 PM. GH
In the hours before
Special weather statement, Jul 8, 10:25 AM EDT, 5 hours 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-082205- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1025 AM EDT SUN JUL 8 2001 ...SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A GOLFBALL...AND TORRENTIAL RAINFALL UP TO TWO INCHES PER HOUR. THIS LOCALLY HEAVY RAIN COULD CAUSE SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. AN UNSTABLE AND MOIST AIRMASS WAS SITUATED ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...WHICH WILL LIKELY RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE HEATING OF THE DAY. IN ADDITION...A THUNDERSTORM COMPLEX DEVELOPING OVER THE MIDWEST WILL MOVE SOUTHEAST THIS AFTERNOON ACROSS THE OHIO VALLEY... AND WILL POSSIBLY AFFECT SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AROUND SUNSET. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE EXPECTED TO BECOME SEVERE AND MOVE SOUTHEAST AROUND 20 TO 25 MPH. RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST? NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO OR TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. DMG
Special weather statement, Jul 8, 2:15 PM EDT, 1 hour 26 minutes before
TNZ014>018-042>047-VAZ001-002-005-006-008-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 215 PM EDT SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 527 IN EFFECT UNTIL 800 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES...CARTER...CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...GREENE...HANCOCK...HAWKINS...JOHNSON...LEE... RUSSELL...SCOTT...SULLIVAN...UNICOI...WASHINGTON AND WISE. THE WATCH IS IN EFFECT UNTIL 800 PM. THE MAIN THREATS FROM THESE STORMS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND TORRENTIAL RAINFALL WHICH COULD CAUSE FLOODING OF LOW LYING AND FLOOD PRONE AREAS. REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 28 min |
| Jul 8, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 50 min |
| Jul 8, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 52 min |
| Jul 8, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 48 min |
| Jul 8, 4:47 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 58 min |
| Jul 8, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 51 min |
| Jul 8, 5:07 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 53 min |
| Jul 8, 5:12 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi | 48 min |
| Jul 8, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 43 min |
| Jul 8, 5:34 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Union | 41 min |
| Jul 8, 5:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 66 min |
| Jul 8, 6:53 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 37 min |
| Jul 8, 3:02 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 43 min |
| Jul 8, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott | 38 min |
| Jul 8, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 38 min |
| Jul 8, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.